Report Reveals Stomach Paralysis Linked to Weight Loss Drugs Ozempic and Wegovy: Users Share Their Distressing Experiences
In a recent investigation reported by CNN on July 25, some patients who had taken the weight loss drugs Ozempic and Wegovy reported suffering from severe gastroparesis, also known as stomach paralysis.
Joanie Knight, a 37-year-old from Louisiana, expressed deep regret, stating, “I wish I never touched it. I wish I’d never heard of it in my life.” She described how Ozempic, a semaglutide injection known for its weight loss effects, had turned her life into a living nightmare, causing financial stress and disrupting precious moments with her family.
Emily Wright, a 38-year-old teacher from Toronto, also shared her distressing experience. She had to take a leave of absence from work due to frequent vomiting caused by Ozempic. Even after nearly a year of discontinuing the drug, she hasn’t fully recovered.
Gastroparesis is a condition that affects the movement of food from the stomach to the small intestine, leading to discomfort and digestive issues. Both women were diagnosed with severe gastroparesis, and Wright also suffered from cyclic vomiting syndrome, resulting in multiple daily episodes of vomiting.
Similarly, a user of Wegovy, another semaglutide-based weight loss drug, reported experiencing stomach problems that caused severe dehydration and necessitated a visit to urgent care.
The US Food and Drug Administration (FDA) acknowledged receiving reports of stomach paralysis in patients taking these medications. However, they were unable to definitively determine if the drugs were the direct cause, as gastroparesis can also be a complication of long-standing or poorly controlled diabetes.
Responding to the reports, Novo Nordisk, the manufacturer of Ozempic and Wegovy, pointed out that gastrointestinal side effects, including delayed gastric emptying, are known risks associated with drugs in the GLP-1 class.
It is worth noting that the FDA has warned about potential serious complications from using Wegovy or Mounjaro, which are once-weekly semaglutide injections specifically approved for obesity and weight loss. These complications include thyroid C-cell tumors, pancreatitis, gallbladder problems, acute kidney injury, increased heart rate, and even suicidal behavior or thinking.
In light of the side effects, the FDA recommends caution when using these medications, suggesting that the potential benefits should be weighed against the risks, especially for patients with gastroparesis or delayed gastric emptying.
It is evident that these weight loss drugs, initially designed for diabetes treatment, have gained popularity as off-label solutions for weight management, leading to shortages and affecting those who genuinely require the medication for diabetes management.
In conclusion, the reported cases of stomach paralysis and other serious side effects emphasize the importance of informed decisions and thorough consultations with healthcare professionals before starting any new medication regimen.